Ohio, 2018

Flood in Ohio, December 16, 2018

December 16, 2018 · NWS ILN · 1 event in 1 county or zone

5 inches of rain to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A band of heavy rain associated with a low pressure center, brought 1 to 2.5 inches of rain to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 16, 5:32 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Dec 16, 5:32 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
532 AM EST Sun Dec 16 2018

.SYNOPSIS...
Low pressure will track across eastern Kentucky into the mid
Atlantic tonight into Sunday. A dry cold front will cross the
region on Monday. High pressure will then build in through mid
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Broad mid level low over the Eastern Tennessee Valley this
morning to translate east to a position off the Mid Atlantic
coast by evening. Moisture wrapping around this low was resulting
in continued clouds and some lingering rain. Elongated surface/925
mb lows over the Upper Ohio Valley, were resulting in continued
lower level convergence and forcing over ILN/s eastern counties.
This forcing will shift east with pcpn tapering off early. Can
not rule out a few lingering showers even in the west early due
to cyclonic flow and weak lift.

Saturated near surface layer early today. Due to mixing in the
boundary layer expect more in the way of low stratus than dense
fog this morning.

Flow becomes westerly and briefly anticyclonic this afternoon
with clouds thinning out giving way to sunshine. Mild temperatures
to continue with todays highs ranging from the upper 40s northwest
to the lower 50s southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Northwest flow aloft with weak/subtle ridge dropping southeast
through the area this evening. Shortwave to stay well to our
northeast across the Great Lakes with weak sfc reflected trof to
move through the area early Monday. Expect mainly clear conditions
overnight with lows from the upper 20s northwest to the mid 30s
southeast.

Moisture and forcing to stay well north of the area Monday so
expect dry conditions with only an increase in high level
clouds. Expect mostly sunny conditions Monday with highs from
the upper 30s northwest to the mid 40s southeast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Period begins with surface high pressure developing under a
confluent northwest flow aloft. The anticyclonic circulation around
the high will result in subsidence and dry weather conditions from
Monday night through Wednesday.

A transition to moist and unsettled weather is indicated starting on
Thursday when surface low pressure is forecast to form ahead of a
sharp upper trough. As the surface low travels up the Appalachians,
an extensive plume of deep moisture will be advected on a strong
southerly flow in advance of the low. While the low deepens below
1000mb on its path to Southeast Canada, expect showers and gusty
winds Thursday through Friday. Residual precip will probably change
to snow Friday night and Saturday as colder air filters in on a
northerly flow behind the system.

Temperatures staying near to above normal will be close to 40 on
Tuesday, before climbing to around 50 by Thursday. Readings will
retreat to the low and mid 40s Friday, then down to about 40 on
Saturday.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Low clouds circulating around a broad area of low pressure will
slowly improve this morning as the low moves off to the east
today. A few lingering rain showers or areas of drizzle will be
possible early - especially across the northern TAF sites.

Abundant low level moisture and a mixed boundary layer will lead
to IFR to LIFR cigs through most of the morning, These ceilings
will lift to MVFR prior to scattering out this aftn. Some MVFR
vsby restrictions due to fog will improve early this morning.

VFR conditions are expected this afternoon as drier air works
in from the west. VFR conditions will continue though the night
into Monday.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, Dec 16, 3:19 AM EST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
319 AM EST Sun Dec 16 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
319 AM EST Sun Dec 16 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hocking

When
December 16, 8:30 AM EST to 10:30 AM EST
Where
Hocking County, 0.69 mi S of Murray City to 0.82 mi WSW of Murray City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.510, -82.170

Hocking County ODOT reported water over several roads in the Monday Creek area of eastern Hocking County. Roads remained open as flooding was minimal.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789477.